MAUDE Adverse Event Report: COOK INC OPTILITE SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC OPTILITE SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a bilateral uretero pyeloscopy, laser and stent exchange on a (b)(6) year old male patient with a normal anatomy, the wire snapped in half during the case.The fiber broke in the distal part of the scope.The scope was removed from within the patient and the broken fiber was simply pulled out of the scope by the surgeon.Another wire was opened and used.No piece of device remained inside patient.The patient did not require an additional procedure.No adverse effect to patient have been reported.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, device history record, documentation, specifications, and visual inspection of the returned device was conducted during the investigation.Visual examination of the returned device confirmed the fiber was separated.The point of separation occurred 83.1cm from the distal tip; length of remaining fiber segment measured 208.8cm.The distal tip of the fiber optics had a cracked appearance and the first 5mm of the fiber sheathing had a charred appearance.The device was forwarded to the supplier for investigation.The supplier investigation states that fiber-optics are made of glass (quartz) and should be handled with care.Sharp bends or excessive pressure will cause cracks and fracture that will make the fiber-optics break or over-heat at the damaged spot.Using metal clamps or any other clamping devices to secure the fiber to the sterile gown or any other manipulations with the fiber not recommended as the metal tools can damage the fiber buffer causing the fiber core to break during surgical procedures.The fiber under examination exhibited cracks along the length consistent with mishandling.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
OPTILITE SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5596028
Report Number1820334-2016-00287
Device Sequence Number16239216
Product Code GEX
UDI-Device Identifier00827002486140
UDI-Public(01)00827002486140(17)181006(10)6209362
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K073496
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/30/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberHLF-S273-CNV
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/29/2016
Device Age6 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/30/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/21/2016
Supplement Report FDA Received Date02/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR